[an error occurred while processing this directive] [an error occurred while processing this directive]
Albumin, Oxygen, Nutrition, and Immune function
The plateau that Jaymun is holding is stressful for us parents.
We started this entire battle with the goal to erradicate Jaymun's cancer. The immediate weapons were chemo and radiation (which worked as far as we can tell), and the long-term weapon is the bone marrow transplant (new immune system) from his brother Devon. However, there is a big risk that the incoming (grafted Dec 1, 2006) immune system would severely reject his own (host) body. They call this Graft versus Host Disease (GVHD).
To prevent serious GVHD they put Jaymun on steroids for a period of time.
However, the steroids suppress the grafted immune system, keeping it from fighting the leukemia. Since we want the new immune system to fight the leukemia (low level GVH), we want to stop steroids as soon as we can. The last thing we want is a cancer relapse. Hence, shortly after Jaymun came out of the ICU we stopped the steroids.
While he was in the ICU during the "liver crisis" Jaymun had severe ascites and had a drain to eliminate fluids from his peritoneal cavity. However, those were not the only extra fluids. He also suffered from edema and pleural effusion.
At this time (due to the past liver injury) - his albumin levels have still not completely returned to normal. Albumin is important to maintain proper fluid elimination from the body. Once his liver returns to proper function and his protein levels balance out - then fluid management will be much easier. Without appropriate albumin levels, the fluid "leaks" out of the circulatory system into the tissues.
So the kidneys do not realize that there are an excess of fluids because they cannot "see" it in the blood. What to do? Artificially stimulate the kidneys. Jaymun continues to receive regular doses of Lasix - a "loop diuretic" which helps stimluate the kidneys to eliminate fluid from his blood. Since the fluid wasn't there to begin with, we are "drying" out his blood. Then fluid comes back from the tissues into the blood. This is an inefficient way to handle fluids - and eventually stressful to the kidneys. But for a while we can compensate for sub-optimal liver function.
Another option is to give him an extra dose of albumin to directly preceed his Lasix. Sort of a one-two punch to remove extra fluid. For some reason, I don't think we were giving Albumin often though, rather we were letting the fluids build up - then taking them off with the diuretics.
Which the lungs do not appreciate. Fluid accumulates. The lung specialist described his lungs as a sponge. Diruesing him (squeezing the sponge), doesn't get all the fluid out at once. For a short time his breathing clears up, and then we notice congestion again. With fluctuating fluid levels the lungs soak up fluids that can't be "squeezed out" all at once. So this is a process - not a snap of the fingers.
That brings us to another subject - regular feeding. The TPN (intravenous protein) that he has been living on, is hard on his liver. So we want to start feeding him as soon as possible. However, he keeps throwing up. First we worried that it was from the morphine withdrawal. We'd like to get him off the morphine obviously (even though it is a very small level). That would be one less thing his liver would have to handle (metabolizing the morphine).
But there could be other reasons for stomach problems.
-Jaymun has been taking orally a bile acid (originally produced by the Chinese black bear) called Ursodiol which helps protect his liver. A side effect of this can be nausea. If we stop the ursodiol to help his digestive system settle down so he can get protein normally to help the liver - we are stopping a medicine that helps the liver in the first place.
-Or possibly since we already stopped the steroids - the transplanted immune system (from Devon) could be rejecting parts of his GI system. We could put him back on steroids - but then we run the initial risk (cancer relapse).
So - they decided to put him back on a low level of morphine (the least of our troubles), and temporarily stop the ursodiol... ...both until he is eating properly (we can temporarily rule out withdrawal symptoms).
Consequently we experience a "catch 22". His lungs are bothered by the fluid levels. Bottle feeding (as opposed to TPN) would help the liver (read fluid management) and then lungs (stable fluid levels mean the fluid isn't soaked up by the lungs). But since he is breathing so fast (because of the current fluid in lungs), we run the risk of Jaymun aspirating (inhaling) his milk (infections and lung damage).
Additionaly - since this has been dragging on for some time - we have a little worry that his lungs may have been damaged (either by the chemo, or by the CMV/VOD infection), or that there may be some sort of (not yet detected) viral infection. The words "plumonary hypertension" or other pulmonary (lung) complications scare me - because I know they can easily be fatal.
Here again "catch 22". Becase of the cancer relapse risk, the BMT doctors would like to withold steroids - let the body take a slower pace healing, and get maximum cancer fighting out of the immune system. But the lungs are fragile - and once scar tissue builds up - your lungs can get hard, rather than flexible - setting you up for late stage complications.
So we focus on lungs first.
Resume the steroids for a few days (for lungs and GI)...
Hold off on ALL oral feeding (oral meds, ursodiol, tea, milk, pedialyte) - eliminate the aspiration risk...
Once breathing is good - THEN stop steroids and focus on feeding...
Then morphine withdrawal...
Then wean diuretics...
I am not sure if this is exact - and it changes from day to day - this just gives you an idea of the many factors here.
Jennifer and I are very impressed with the Children's Hospital. There are a wide range of experts involved in Jaymun's case on a daily basis. The staff has a genuine love for children in general, and pours attention on each child in particular. They do their best with parents and children through this very stressful time.
The more I learn, the more I am impressed with the engineering God invested in our bodies.
But that's another subject for a later post (grin).